Alert archive / Nevada / Special Weather Statements in 2011

Special Weather Statement, NWS Elko, NV

April 24, 2011Humboldt County, Nevada

NWS Elko, NV issued this special weather statement at Apr 24, 2011, 11:21 AM PDT for Humboldt County, Nevada. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2011, 11:21 AM PDT (18:21 UTC)
Expired
Apr 24, 2011, 11:45 AM PDT
In force
24 min
Issued by
NWS Elko, NV

County Humboldt County, NV

The radar

The Elko radar (KLRX), 88 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2011-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2011-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

395 
WWUS85 KLKN 241821
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1121 AM PDT SUN APR 24 2011

NVZ030-241845-
HUMBOLDT COUNTY NV-
1121 AM PDT SUN APR 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUMBOLDT COUNTY UNTIL
1145 AM PDT...

AT 1114 AM PDT...LOCAL LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM
6 MILES WEST OF WINNEMUCCA...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WINNEMUCCA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4120 11770 4102 11753 4088 11785 4103 11799
TIME...MOT...LOC 1821Z 235DEG 9KT 4101 11782

$$
PJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Apr 24, 3:30 AM PDT, 7 hours 51 minutes earlier.

Area forecast discussion, Apr 24, 3:30 AM PDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
330 AM PDT SUN APR 24 2011

.SYNOPSIS...A WEAK AREA OF LOW PRESSURE WILL BRING SCATTERED RAIN SHOWERS
AND THE CHANCE FOR AN ISOLATED THUNDERSTORM TODAY. A VIGOROUS JET
STREAM WILL BRING STRONG WINDS TO THE GREAT BASIN ON MONDAY. IN
ADDITION TO THE WINDY CONDITIONS...A COLD FRONT WILL BRING
WIDESPREAD RAIN SHOWERS AND MOUNTAIN SNOW TO NORTHERN NEVADA.
COOLER WEATHER AND PARTIAL CLEARING IS EXPECTED BY TUESDAY...WITH
A WARMING TREND EXPECTED BY MIDWEEK.

&&

.SHORT TERM...SUNDAY THROUGH TUESDAY. CURRENTLY SCATTERED LIGHT
RAIN SHOWERS ARE MOVING THROUGH THE CWA AS MOIST PACIFIC ONSHORE
FLOW CONTINUES TO ADVECT INTO THE GREAT BASIN. BY THIS AFTERNOON
SHOWER ACTIVITY WILL BECOME MORE WIDESPREAD AND INCREASE IN
INTENSITY AS INSTABILITY INCREASES DUE TO A 500MB SHORTWAVE
TRACKING ACROSS THE AREA DURING MAX HEATING. NAM12/GFS ARE
INDICATING -1 LI VALUES AND UPPER LEVEL LAPSE RATES ARE PROGGED TO
STEEPEN...SO KEPT THE ISOLATED CHANCE OF THUNDER GOING IN THE
CURRENT FORECAST. QPF AMOUNTS WILL MOSTLY STAY BELOW .10"...BUT
LOCALIZED HIGHER AMOUNTS COULD BE POSSIBLE.

BRIEF BREAK IN THE ACTION TONIGHT BEFORE AN ANOMALOUS 150KT JET
STREAK MOVES OVER CENTRAL NV MONDAY INTO TUESDAY. 700MB WINDS WILL
REACH 40-45KTS...ALONG WITH A TIGHTENING SURFACE PRESSURE
GRADIENT ON MONDAY SHOULD SUPPORT WIDESPREAD ADVISORY LEVEL WINDS.
WINDS BECOME NORTHWEST BEHIND THE COLD FRONT...AS STRONG CAA WORKS
INTO NORTHERN NV. SREF 850MB ANOMALIES REACH 3-4 STANDARD
DEVIATIONS ACROSS ELKO COUNTY ON MONDAY NIGHT...IN ADDITION 6HR MSLP
PRESSURE CHANGE OF 8MB COULD CAUSE LEE-SIDE WINDS ACROSS ELKO
COUNTY TO REACH HIGH WIND CRITERIA WITH LOCALIZED GUSTS TO 60MPH
POSSIBLE IN RUBY VALLEY AND WEST WENDOVER. HAVE ISSUED A HIGH WIND
WATCH TO HIGHLIGHT THIS THREAT. IN ADDITION TO THE WINDS LOCALIZED
HEAVY UPSLOPE MOUNTAIN SNOW COULD BE POSSIBLE ACROSS NORTHERN ELKO
COUNTY AND THE RUBY MOUNTAINS. PRECIP IS EXPECTED TO START AS
RAIN...WITH A FEW ISOLATED TSTMS POSSIBLE MONDAY
AFTERNOON...BEFORE CHANGING OVER TO SNOW MONDAY NIGHT. SOME MINOR
SNOW ACCUMULATIONS COULD BE POSSIBLE ACROSS THE VALLEYS OF ELKO
COUNTY...ESPECIALLY ALONG THE NW SLOPES OF THE RUBY MOUNTAINS
(LAMOILLE/SPRING CREEK). ONLY MINOR MOUNTAIN ACCUMULATIONS ARE
EXPECTED FOR THE REMAINDER OF THE CWA. SNOW SHOWERS WILL TAPER OFF
ALONG WITH THE STRONG DOWNSLOPE WINDS TUESDAY MORNING...PARTIAL
CLEARING AND COOL TEMPS EXPECTED TUESDAY AFTERNOON.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SUNDAY. THE FORECAST AREA
WILL BE UNDER A NORTHWEST FLOW ALOFT TUESDAY NIGHT. STRONG SURFACE
WINDS WILL EVENTUALLY DIMINISH IN THE MORE WIND PRONE AREAS LIKE
KTPH...WEST WENDOVER...AND THE LEE-SIDE OF THE RUBIES. COLD
AIR...CONTINUING TO FILTER IN FROM THE NORTHWEST DURING THE
OVERNIGHT HOURS...MAY MODERATE SOME DURING THE WEDNESDAY AFTERNOON
PERIOD AS MODELS INDICATE WARMING 700 MB TEMPERATURES OF +4C IN THE
SOUTH TO -4C IN THE NORTH. HAVE KEPT WEDNESDAY AFTERNOON HIGHS
SEVERAL DEGREES COOLER AND BELOW NORMAL FOR THIS TIME OF
YEAR...MAINLY NORTH OF US50...WITH NEAR OR JUST ABOVE FOR PORTIONS
SOUTH OF THIS LINE. 300K ISENTROPIC ANALYSIS DOES SHOW SOME WEAK
LIFT IN THE NORTH FOR THE DAY ON WEDNESDAY SO WILL CONTINUE WITH
ISOLATED SHOWER ACTIVITY FOR THIS TIME FRAME...MAINLY NORTH OF I-80.
THIS SHOULD NOT BRING MUCH IN THE WAY OF ACCUMULATION. DURING THE
NIGHT WEDNESDAY AND THURSDAY...SHORTWAVE RIDGING TRANSITIONS ACROSS
THE FORECAST AREA QUICKLY WITH THE NEXT TROUGH DROPPING
SOUTHEASTWARD FOR THURSDAY. HAVE KEPT ISOLATED POPS IN FOR THE NORTH
DURING THIS TIME AS WELL AS THERE ARE SOME TIMING AND STRENGTH
DIFFERENCES BETWEEN PROGS. COULD SEE BREEZY CONDITIONS THURSDAY AND
WILL WATCH HOW THIS EVENT UNFOLDS. THURSDAY NIGHT INTO FRIDAY MAIN
ENERGY WILL MOVE ACROSS THE NORTHERN TIER OF THE UNITED STATES WITH
NORTHERN NEVADA RECEIVING THE SOUTHERN END OF THIS SYSTEM. POSSIBLE
COLD FRONTAL PASSAGE FRIDAY SO ONCE AGAIN...AFTERNOON TEMPERATURES
DROP TO BELOW NORMAL LEVELS. MODELS SOLUTIONS ARE VERY INCONSISTENT
FOR THE NEXT WEEKEND PERIOD SO WENT WITH CLIMO POPS AS A RESULT.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED AT KTPH TODAY WITH WDLY
SCT MVFR/ISOLD IFR CIGS/VSBY OVER NORTHERN NV THIS AFTERNOON WITH
SYSTEM ENCROACHING UPON FORECAST AREA. WINDS GENERALLY
SW-W10-20G30KT OVER THE REGION AFTER 18Z TODAY. ISOLD TS POSSIBLE
KEKO AND KELY SITES...BUT CONFIDENCE IS AROUND 10 PERCENT AT KEKO
AND 20 PERCENT AT KELY. HAVE PLACED CB CLOUD GROUP IN BOTH FORECASTS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
FOR EXTREME EASTERN ELKO COUNTY.

HIGH WIND WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
FOR THE EASTERN SLOPES OF THE RUBY MOUNTAINS/EAST HUMBOLDT RANGE
IN THE SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY.

&&

95/86/86
Hazardous weather outlook, Apr 24, 2:59 AM PDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
259 AM PDT SUN APR 24 2011

NVZ031>034-251000-
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
259 AM PDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TODAY AND TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY.

A VIGOROUS PACIFIC WEATHER SYSTEM WILL BRUSH ACROSS NORTHERN
NEVADA MONDAY INTO TUESDAY. THIS SYSTEM WILL BRING STRONG
GUSTY WINDS MONDAY AFTERNOON THROUGH TUESDAY MORNING WITH POSSIBLE GUSTS
UP TO 60 MPH...ESPECIALLY OVER MOUNTAINS AND PASSES AND EAST OF
THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE. A HIGH WIND WATCH HAS
BEEN ISSUED FOR EXTREME EASTERN ELKO COUNTY AND THE EASTERN SLOPES
OF THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE FROM MONDAY
AFTERNOON THROUGH TUESDAY MORNING.

LOCALIZED HEAVY MOUNTAIN SNOW IS ALSO POSSIBLE ON MONDAY
NIGHT...WITH THE POSSIBILITY OF MINOR ACCUMULATIONS ON VALLEY
FLOORS IN ELKO COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ013-030-035>037-251000-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
259 AM PDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY.

A VIGOROUS PACIFIC WEATHER SYSTEM WILL BRUSH ACROSS NORTHERN
NEVADA MONDAY AND TUESDAY. THIS SYSTEM WILL BRING STRONG
GUSTY WINDS MONDAY AFTERNOON THROUGH TUESDAY MORNING WITH POSSIBLE GUSTS
UP TO 50 MPH...ESPECIALLY OVER MOUNTAINS AND PASSES. IF CONDITIONS
CONTINUE TO LOOK FAVORABLE FOR STRONG GUSTY WINDS MONDAY...A WIND
ADVISORY WILL BE CONSIDERED AS WE GET CLOSER TO THE EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

MZ/86

In the hours before

Special weather statement, Apr 24, 11:08 AM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1108 AM PDT SUN APR 24 2011

NVZ030-241830-
HUMBOLDT COUNTY NV-
1108 AM PDT SUN APR 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUMBOLDT COUNTY UNTIL
1130 AM PDT...

AT 1100 AM PDT...LOCAL LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM
NEAR WINNEMUCCA...MOVING NORTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN HUMBOLDT COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4136 11754 4104 11722 4085 11762 4108 11794
TIME...MOT...LOC 1807Z 200DEG 4KT 4097 11771

PJS
Special weather statement, Apr 24, 11:18 AM PDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1118 AM PDT SUN APR 24 2011

NVZ030-036-241845-
HUMBOLDT COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY
NV-
1118 AM PDT SUN APR 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN LANDER AND
SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 1145 AM PDT...

AT 1114 AM PDT...LOCAL LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM
NEAR VALMY...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   VALMY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4101 11708 4082 11691 4068 11723 4078 11748
TIME...MOT...LOC 1817Z 235DEG 9KT 4081 11720

PJS
Special weather statement, Apr 24, 11:21 AM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1121 AM PDT SUN APR 24 2011

NVZ030-241845-
HUMBOLDT COUNTY NV-
1121 AM PDT SUN APR 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUMBOLDT COUNTY UNTIL
1145 AM PDT...

AT 1114 AM PDT...LOCAL LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM
6 MILES WEST OF WINNEMUCCA...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WINNEMUCCA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4120 11770 4102 11753 4088 11785 4103 11799
TIME...MOT...LOC 1821Z 235DEG 9KT 4101 11782

PJS

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 2:43 AM PDTHigh Wind WatchLKNElko24 hr
Apr 24, 11:08 AM PDTSpecial Weather StatementLKN22 min
Apr 24, 11:18 AM PDTSpecial Weather StatementLKN27 min
Apr 24, 11:30 AM PDTSpecial Weather StatementLKN30 min
Apr 24, 11:33 AM PDTSpecial Weather StatementLKN27 min
Apr 24, 11:58 AM PDTSpecial Weather StatementLKNEureka32 min
Apr 24, 12:12 PM PDTSpecial Weather StatementLKN33 min
Apr 24, 12:42 PM PDTSpecial Weather StatementLKN48 min
Apr 24, 1:08 PM PDTSpecial Weather StatementLKNElko37 min
Apr 24, 1:52 PM PDTSpecial Weather StatementLKNElko38 min
Apr 24, 1:58 PM PDTSpecial Weather StatementLKNElko62 min
Apr 24, 2:24 PM PDTSpecial Weather StatementLKNEureka66 min
Apr 24, 2:31 PM PDTHigh Wind WarningLKNElko, White Pine33 hr
Apr 24, 2:31 PM PDTSevere Thunderstorm WarningLKNElko, Eureka44 min
Apr 24, 2:31 PM PDTWind AdvisoryLKNElko, Eureka, Humboldt, Lander33 hr
Apr 24, 2:34 PM PDTSpecial Weather StatementLKNElko56 min
Apr 24, 3:42 PM PDTSpecial Weather StatementLKNWhite Pine78 min

Nearby

Special Weather Statements in Nevada, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.